Alert archive / Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 25, NWS Wakefield, VA

April 9, 2021City of Chesapeake, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Apr 9, 2021, 3:50 PM EDT for City of Chesapeake, Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2021, 3:50 PM EDT (19:50 UTC)
Expired
Apr 9, 2021, 4:30 PM EDT
In force
40 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County City of Chesapeake, VA

The radar

The Norfolk radar (KAKQ), 73 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 3:38 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

113 
WUUS51 KAKQ 091950
SVRAKQ
VAC550-092030-
/O.NEW.KAKQ.SV.W.0025.210409T1950Z-210409T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
350 PM EDT Fri Apr 9 2021

The National Weather Service in Wakefield has issued a

* Severe Thunderstorm Warning for...
  The southwestern City of Chesapeake in southeastern Virginia...

* Until 430 PM EDT.

* At 349 PM EDT, a severe thunderstorm was located near Chesapeake,
  or 9 miles north of South Mills, moving east at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to trees and powerlines.

* This severe thunderstorm will remain over mainly rural areas of the
  southwestern City of Chesapeake, including the following
  locations... Chesapeake Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.

&&

LAT...LON 3655 7641 3663 7644 3668 7627 3656 7621
TIME...MOT...LOC 1949Z 252DEG 6KT 3659 7635 

HAIL...1.00IN
WIND...60MPH
 
$$

Miller
2 follow-up statements
705 
WWUS51 KAKQ 092009
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
409 PM EDT Fri Apr 9 2021

VAC550-092030-
/O.CON.KAKQ.SV.W.0025.000000T0000Z-210409T2030Z/
City of Chesapeake VA-
409 PM EDT Fri Apr 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR THE SOUTHWESTERN CITY OF CHESAPEAKE...

At 409 PM EDT, a severe thunderstorm was located near Chesapeake, or
8 miles south of Deep Creek, moving northeast at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         trees and powerlines.

Locations impacted include...
Chesapeake and Chesapeake Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3656 7630 3660 7643 3661 7643 3664 7642
      3668 7627 3659 7623 3656 7625
TIME...MOT...LOC 2009Z 202DEG 6KT 3662 7635 

HAIL...1.00IN
WIND...60MPH
 
$$

Miller
060 
WWUS51 KAKQ 092027
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
427 PM EDT Fri Apr 9 2021

VAC550-092036-
/O.EXP.KAKQ.SV.W.0025.000000T0000Z-210409T2030Z/
City of Chesapeake VA-
427 PM EDT Fri Apr 9 2021

...THE SEVERE THUNDERSTORM WARNING FOR THE SOUTHWESTERN CITY OF
CHESAPEAKE WILL EXPIRE AT 430 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
southeastern Virginia.

LAT...LON 3656 7630 3660 7643 3661 7643 3664 7642
      3668 7627 3659 7623 3656 7625
TIME...MOT...LOC 2026Z 252DEG 6KT 3663 7632 

$$

Miller

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:48 PM EDT, 2 minutes earlier.

Area forecast discussion, Apr 9, 3:48 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
348 PM EDT Fri Apr 9 2021

.SYNOPSIS...
Unsettled weather continues through the weekend as a stationary
boundary lingers across the area through tonight and then lifts
north as a warm front on Saturday. A cold front approaches from
the west and crosses the area late Sunday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 345 PM EDT Friday...

Severe Thunderstorm Watch #78 has just been issued until
04z/midnight for roughly the srn third of the FA (except for
near the immediate coast). Afternoon wx analysis shows low
pressure at the surface and aloft continuing to slowly move NNE
over the Upper Midwest (with a subtle shortwave at the base of
the trough axis approaching the central Appalachians).
Meanwhile, another surface low is developing over the srn
Plains. Locally, the warm front is now positioned roughly from
Farmville-West Point-Melfa. The low overcast has finally burned
off across the NW. Temperatures have warmed into the upper 70s-
low 80s with dew points in the upper 50s-low 60s across most of
srn VA and NE NC. SPC mesoanalysis shows some instability
(MLCAPE 500-1500 J/kg) across these areas. The steeper mid-level
lapse rates are still confined to mainly western portions of
VA. Scattered tstms have developed across SE VA and NE NC, but
so far this activity has been sub-severe (although the storms
have shown a strengthening trend over the past hour).

Latest CAMs are in good agreement that the main severe threat holds
off for another hour or two as additional tstms move into the
south- central VA Piedmont (while the storms in SE VA/NE NC
strengthen/increase a bit in coverage). While deep-layer wind
fields remain relatively modest for early April, mid-level lapse
rates are forecast to steepen to around or just above 7 degrees
C/km after 21z/5 PM (highest across wrn zones). This will help
increase the amount of instability in place through much of the
evening. The most likely timing for severe wx is from 6-11 PM
before diurnal weakening occurs overnight. The severe threat is
very low over the nrn third of the FA and the Ern Shore. SPC has
roughly the SVR Watch area in a Slight Risk, with large hail
and damaging winds the main threats. There is a very low chc of
a brief tornado (mainly with storms that are able to interact
with the warm front...where low level directional shear will be
enhanced). PoPs fall to 15-30% after 06z Sat. Low temps will
remain mild tonight ranging from the mid 50s to around 60 over
the SE.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
As of 345 PM EDT Friday...

On Saturday, low pressure deepens as it tracks from the Plains to
the srn Great Lakes. This will allow the warm front to lift well
north of the local area as the associated cold front approaches the
area from the west (but remains well to our west until late this
weekend). Generally dry through the first half of the day on
Saturday. With southerly flow but mostly cloudy skies, highs are
forecast to be in the mid to upper 70s. By late aftn, am expecting
isolated to perhaps scattered showers (and maybe a few tstms) to
form over the wrn half of the FA. However, the threat for severe wx
is low through Saturday evening. As the area of low pressure slowly
tracks ENE through the Great Lakes Sat night, a band of better mid-
level forcing arrives from the W (still well ahead of the actual
cold front). Therefore, shower/tstm chances increase from W-E across
the FA Saturday night (but there continue to be signs that one area
of heavier pcpn misses us to the N (where the best upper level
dynamics will be) while another misses us the the S. Scattered
showers are possible Sunday morning with shower/tstm re-development
possible by the aftn/evening (mainly over the ern third of the FA)
as the actual cold front approaches the area. Highs mainly in the
upper 70s-around 80F on Sunday. The cold front is progged to cross
the area Sunday night...and shower/tstm chances decrease from W-E
during the night. Will see a noticeable drop in dew points by Monday
but it will still be warm with downsloping WNW flow behind the
front. Highs in the mid 70s in most areas.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 345 PM EDT Friday...

For at least the first half of next week, model/ensemble
consensus continues to indicate that the upper level flow will
be fairly zonal across the local area as low pressure at the
surface and aloft meanders in the vicinity of the Northeast
CONUS/New England/SE Canada while another upper trough/low
remains anchored over the Rocky Mountains. Slight chances for
rain potentially return by Tuesday aftn as a weak frontal
boundary crosses the region from NW-SE. A stronger cold front
approaches the area from the NW late Wed or Thu of next week as
the upper low over the Northeast starts to track SE toward the
Mid-Atlantic. The second cold front is progged to move to our
south by the end of the day on Thu. It is too early for
specifics regarding the second FROPA, but the chc of thunder is
too low to include in the forecast attm for Wed/Thu. Mainly dry
wx is expected on Wed, with low chances for showers returning by
Thu/Fri. Did not stray too far from NBM guidance for the Tue-
Fri timeframe. Cooler wx returns by the end of next week (with
continued shower chances) as 850 mb temperatures potentially
drop to around 0C.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 130 PM EDT Friday...

CIGs have improved to (low-end) VFR with SCT-BKN CU at the VA/NC
terminals early this aftn, and some localized IFR at SBY. Winds
are ESE or SE at ~5 kts at RIC and 10-15 kts near the coast. A
few gusts to 20 kts are possible near the coast through early
evening but winds become light and variable overnight. Isolated-
scattered tstms are expected to develop INVOF PHF and ORF by
19-21z with scattered tstm chances continuing through the
evening. At ECG, the most likely timing for tstms is from
22-04z. Some of the storms could contain localized strong wind
gusts/hail in SE VA and NE NC. Expect mainly showers at SBY with
a very low chc of tstms. There is a slight chc of thunder at
RIC (will not include in the TAF attm). Ceilings fall to MVFR at
all sites by 12z Sat with IFR possible at RIC/SBY by early
Saturday morning. Will likely see a break in the pcpn through at
least the first part of Saturday, but flight restrictions are
possible due to CIGs at RIC and especially SBY. S-SE winds below
10 kts are expected at the terminals by late Sat AM.

Outlook...Another round of scattered showers/isolated tstms is
expected Sat night-Sunday morning (with at least some flight
restrictions likely during this time). A cold front will cross the
area late Sunday with drier and mainly VFR conditions expected into
early next week.

&&

.MARINE...
As of 300 PM EDT Friday...

A stationary frontal boundary will linger nearby the local area
through Saturday morning before lifting north of the area as a warm
front Saturday afternoon. As a result, winds will generally remain
SE aob 15 kt during this time. Seas 3-4 ft; waves 1-2 ft.

Winds turn to the SSW at similar speeds Sat night and Sun ahead of a
cold front approaching from the west. Winds shift to the NW Sun
night behind the fropa, then become ENE Mon night and Tue. Winds
generally remain aob 15 kt thru the period. Seas 3-4 ft, except up
to 5 ft Sat night/Sunday when an SCA may be needed for the coastal
waters. Waves generally 1-2 ft thru the period.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...CMF/ERI
NEAR TERM...ERI
SHORT TERM...CMF/ERI
LONG TERM...CMF/ERI
AVIATION...ERI
MARINE...JDM
Hazardous weather outlook, Apr 9, 3:49 PM EDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Wakefield VA
349 PM EDT Fri Apr 9 2021

NCZ017-102-VAZ048-060>062-064-067>069-082>086-090-095-098-509>513-
515>525-102000-
Western Currituck-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Nottoway-Amelia-Powhatan-Charles City-
New Kent-Gloucester-Middlesex-Mathews-James City-Norfolk/Portsmouth-
Virginia Beach-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
349 PM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are possible this afternoon and evening.
Some of these storms may be strong to severe with large hail and
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>016-030>032-VAZ065-066-079>081-087>089-092-093-096-097-514-
102000-
Northampton-Hertford-Gates-Pasquotank-Camden-Bertie-Chowan-
Perquimans-Mecklenburg-Lunenburg-Brunswick-Dinwiddie-Prince George-
Greensville-Sussex-Surry-Southampton-Isle of Wight-Suffolk-
Chesapeake-Eastern Chesterfield (Including Col. Heights)-
349 PM EDT Fri Apr 9 2021

...SEVERE THUNDERSTORM WATCH 78 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ075>078-099-100-102000-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Westmoreland-Richmond-Northumberland-Lancaster-Accomack-Northampton-
349 PM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia, eastern Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 9, 3:25 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Wakefield VA
325 PM EDT Fri Apr 9 2021

NCZ016-VAZ097-092015-
Camden-Chesapeake-
325 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CAMDEN ...THE SOUTHERN
CITY OF NORFOLK...THE CENTRAL CITY OF CHESAPEAKE...THE SOUTHEASTERN
CITY OF PORTSMOUTH AND THE WESTERN CITY OF VIRGINIA BEACH...

At 325 PM EDT, a strong thunderstorm was located over Deep Creek. the
storm is nearly stationary.

Wind gusts in excess of 30 mph and pea size hail are possible with
this storm.
. In addition...Rainfall amounts of up to 1 inch are possible with
this storm.

Locations impacted include...
Great Bridge, Deep Creek, Chesapeake, Portsmouth, Cradock, South
Norfolk, Portlock, Herberts Corner, Hickory, Chesapeake Airport and
Greenbrier.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3650 7645 3678 7636 3680 7633 3680 7629
      3682 7629 3683 7627 3682 7625 3677 7620
      3658 7624
TIME...MOT...LOC 1925Z 244DEG 2KT 3676 7632

Miller

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:25 PM EDTSpecial Weather StatementAKQCity of Chesapeake50 min
Apr 9, 4:08 PM EDTSpecial Weather StatementAKQCity of Newport News37 min
Apr 9, 4:10 PM EDTSpecial Weather StatementAKQMecklenburg35 min
Apr 9, 4:12 PM EDTSpecial Marine WarningAKQ48 min
Apr 9, 4:14 PM EDTSevere Thunderstorm WarningAKQMecklenburg46 min
Apr 9, 4:28 PM EDTSevere Thunderstorm WarningAKQCity of Suffolk28 min
Apr 9, 4:30 PM EDTSpecial Weather StatementAKQSurry30 min
Apr 9, 4:31 PM EDTSpecial Weather StatementAKQCity of Chesapeake44 min
Apr 9, 4:34 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake41 min
Apr 9, 4:45 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, Surry, City of Hampton, City of Newport News45 min
Apr 9, 4:55 PM EDTSpecial Marine WarningAKQ65 min
Apr 9, 4:57 PM EDTSevere Thunderstorm WarningAKQMecklenburg48 min
Apr 9, 5:07 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, City of Hampton, City of Newport News, City of Portsmouth, City of Suffolk53 min
Apr 9, 5:09 PM EDTSpecial Weather StatementAKQBrunswick36 min
Apr 9, 5:11 PM EDTSpecial Weather StatementAKQCity of Portsmouth49 min
Apr 9, 5:13 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Virginia Beach47 min
Apr 9, 5:13 PM EDTSevere Thunderstorm WarningAKQBrunswick, Mecklenburg47 min
Apr 9, 5:27 PM EDTSpecial Marine WarningAKQ78 min
Apr 9, 5:39 PM EDTAreal Flood AdvisoryAKQIsle of Wight, Surry, York, City of Hampton, City of Newport News3 hr
Apr 9, 5:39 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Portsmouth, City of Suffolk51 min
Apr 9, 5:57 PM EDTSevere Thunderstorm WarningAKQBrunswick, Mecklenburg48 min
Apr 9, 5:58 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Virginia Beach47 min
Apr 9, 6:22 PM EDTAreal Flood AdvisoryAKQCity of Chesapeake3 hr
Apr 9, 6:24 PM EDTSpecial Weather StatementAKQCity of Chesapeake36 min
Apr 9, 6:29 PM EDTSevere Thunderstorm WarningAKQBrunswick, Greensville46 min
Apr 9, 6:30 PM EDTSpecial Weather StatementAKQMecklenburg45 min
Apr 9, 6:30 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake45 min
Apr 9, 6:31 PM EDTSpecial Weather StatementAKQDinwiddie44 min
Apr 9, 6:39 PM EDTSevere Thunderstorm WarningAKQMecklenburg51 min
Apr 9, 6:40 PM EDTSpecial Weather StatementAKQCity of Richmond50 min
Apr 9, 6:42 PM EDTSpecial Weather StatementAKQCity of Chesapeake48 min
Apr 9, 7:07 PM EDTSpecial Weather StatementAKQCharles City, City of Colonial Heights, City of Hopewell53 min
Apr 9, 7:17 PM EDTSpecial Marine WarningAKQ88 min
Apr 9, 7:17 PM EDTSevere Thunderstorm WarningAKQLunenburg, Mecklenburg43 min
Apr 9, 7:19 PM EDTSpecial Weather StatementAKQDinwiddie, Prince George, City of Petersburg41 min
Apr 9, 7:20 PM EDTSpecial Weather StatementAKQLunenburg40 min
Apr 9, 7:23 PM EDTSevere Thunderstorm WarningAKQCharles City, Prince George52 min
Apr 9, 7:34 PM EDTFlash Flood WarningAKQCity of Chesapeake, City of Virginia Beach4 hr
Apr 9, 7:50 PM EDTSpecial Weather StatementAKQDinwiddie40 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.